Alert archive / Michigan / Flood Watches in 2017
Flood Watch 3, NWS Northern Indiana
NWS Northern Indiana issued this flood watch at Oct 14, 2017, 3:24 AM EDT for Cass County, Michigan. It took effect at Oct 14, 2017, 8:00 AM EDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2017, 3:24 AM EDT (07:24 UTC)
- In effect from
- Oct 14, 2017, 8:00 AM EDT
- Expired
- Oct 15, 2017, 2:00 AM EDT
- In force
- 18 hr
- Issued by
- NWS Northern Indiana
- Flood severity
- None
County Cass County, MI
The radar
The Northern Indiana radar (KIWX), 66 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
708 WGUS63 KIWX 140724 FFAIWX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Northern Indiana 324 AM EDT Sat Oct 14 2017 MIZ077-078-141600- /O.NEW.KIWX.FA.A.0003.171014T1200Z-171015T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Berrien-Cass MI- Including the cities of Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, and Marcellus 324 AM EDT Sat Oct 14 2017 ...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... The National Weather Service in Northern Indiana has issued a * Flood Watch for a portion of southwest Michigan, including the following areas, Berrien and Cass MI. * From 8 AM EDT this morning through midnight tonight * Multiple rounds of showers and thunderstorms with heavy rain are likely later this morning through this evening. General rainfall amounts of 2 to 3 inches are expected with local amounts in excess of 3 inches possible. * Urban...poor drainage areas and small stream flooding are possible in the watch area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
4 follow-up statements
210 WGUS63 KIWX 141520 FFAIWX Flood Watch National Weather Service Northern Indiana 1120 AM EDT Sat Oct 14 2017 MIZ077-078-142330- /O.CON.KIWX.FA.A.0003.000000T0000Z-171015T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Berrien-Cass MI- Including the cities of Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, and Marcellus 1120 AM EDT Sat Oct 14 2017 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flood Watch continues for * Berrien and Cass counties in Michigan through this evening. * Multiple rounds of showers and thunderstorms with heavy rain into this afternoon and evening. Rainfall amounts between an inch and 2 inches has fallen in many locations so far this morning across northern Berrien and far northwest Cass counties. Additional rainfall amounts of 1 to 3 inches will be possible this afternoon into tonight. * Urban...poor drainage areas and small stream flooding are possible in the watch area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
963 WGUS63 KIWX 141929 FFAIWX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Northern Indiana 329 PM EDT Sat Oct 14 2017 MIZ077-078-150330- /O.EXT.KIWX.FA.A.0003.000000T0000Z-171015T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Berrien-Cass MI- Including the cities of Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, and Marcellus 329 PM EDT Sat Oct 14 2017 ...FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT... The Flood Watch is now in effect for * Berrien and Cass Counties in southwest Lower Michigan through late tonight. * Multiple rounds of showers and thunderstorms with heavy rain late this afternoon into tonight. Rainfall amounts between 2 and 4 inches has already fallen so far today across northern Berrien and northwest Cass counties. Additional rainfall amounts of 1 to 3 inches will be possible through tonight. * Impacts: Urban...poor drainage areas and small stream flooding are possible in the watch area. Clogged drains may lead to some water covered roads. Driving may become hazardous in heavy downpours with limited visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
827 WGUS63 KIWX 150109 FFAIWX Flood Watch National Weather Service Northern Indiana 909 PM EDT Sat Oct 14 2017 MIZ077-078-150800- /O.CON.KIWX.FA.A.0003.000000T0000Z-171015T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Berrien-Cass MI- Including the cities of Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, and Marcellus 909 PM EDT Sat Oct 14 2017 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM EDT SUNDAY... The Flood Watch continues for * a portion of southwest Michigan, including the following areas, Berrien and Cass MI. * Until 4 AM EDT Sunday * Multiple rounds of showers and thunderstorms with heavy rain have produced rainfall amounts of 2 to 5 inches so far today across northern Berrien and northwest Cass counties. Additional rainfall amounts of 1 to 2 inches will be possible through tonight. * Impacts: Urban...poor drainage areas and small stream flooding are possible in the watch area. Clogged drains may lead to some water covered roads. Driving may become hazardous in heavy downpours with limited visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
129 WGUS63 KIWX 150600 FFAIWX Flood Watch National Weather Service Northern Indiana 200 AM EDT Sun Oct 15 2017 MIZ077-078-150700- /O.CAN.KIWX.FA.A.0003.000000T0000Z-171015T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Berrien-Cass MI- Including the cities of Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, and Marcellus 200 AM EDT Sun Oct 15 2017 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of southwest Michigan has been cancelled. The threat for additional heavy rainfall has ended. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flood watch went out at Oct 14, 2:15 AM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Oct 14, 2:15 AM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
215 AM EDT Sat Oct 14 2017
.SYNOPSIS...
Issued at 145 AM EDT Sat Oct 14 2017
Showers and isolated thunderstorms are expected today along a
frontal boundary in the northwestern portions of the forecast area.
Elsewhere, expect increasing clouds. Highs will be in the 70's, with
areas in the southeast reaching 80F. Tonight will be breezy with
rain overspreading the region from northwest to southeast. Lows will
be in the 60's. Rain showers will gradually dissipate through Sunday
morning, leaving partly to mostly cloudy skies for the afternoon. It
will be cooler, with highs only ranging from 60 to 70F, warmest
southeast. Lows Sunday night will be in the 40's.
&&
.SHORT TERM...(Today through Sunday)
Issued at 215 AM EDT Sat Oct 14 2017
One more day of unseasonable warmth before reality checks Sunday in
advance of potent nrn Rockies sw trough ejecting up through the nrn
lakes. Sfc boundary laid out this morning extending from srn MI swwd
into cntrl KS invof of developing sfc cyclone and likely to move
little today given future mesoscale outflow augmentation. Thus this
should serve as demarcation line for higher bound pops along and
north with little to nothing south as broadening warm sector is slow
to moisten/destabilize and forcing lines up well west. However will
hesitantly hold though with some ewd bend of slight chance mention
this aftn into cntrl zones to account for sporadic highres model
based projection of ewd extent of a potential weakening convective
cluster.
Otherwise low level baroclinic zone forcing mechanism expected to
pull nwwd in response to deepening sfc cyclone lifting through srn
WI overnight which should allow more focused precip to retreat well
north into MI/WI. Ewd surge of cold front should spurn another
frontal based circulation induced band of showers into wrn zones
late before decaying ewd into wrn OH Sun morning. Thereafter sharp
low level cold advection overspreads the cwa with strong w-nw winds
and falling aftn temps.
&&
.LONG TERM...(Sunday Night through Friday)
Issued at 215 AM EDT Sat Oct 14 2017
Sfc ridge builds quickly sewd through the OH/TN valley into Mon.
Newd extent of sfc ridgeline within low level thermal trough again
suggests some frost potential contigent on extent/duration of
decaying lake induced stratus and no doubt indicated in wide ranging
mos guidance temps Sun night. Best potential given climo would be
northeast and southwest.
Pattern aloft flattens thereafter with broad high latitude wrly flow
developing across the Conus through mid period before buckling late
week. Building low level thermal ridge into the lakes/OH valley
strongly suggest mos based guidance too heavily influenced toward
climo as H85 based thermal anomalies suggest 70s again likely Thu-
Sat.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 145 AM EDT Sat Oct 14 2017
A cold front extending southwestward from low pressure over northern
Ontario tonight, in combination with a developing low pressure
system over the central plains lifting northeastward along the front
through Sunday, will bring the next chances for precipitation and
MVFR/IFR conditions to the TAF sites. As of about 6Z, the front was
just about to shift slightly inland off Lake Michigan, where it is
forecast to temporarily stall. Showers have been observed developing
along the front already, and will impact KSBN through the TAF
period. KFWA will remain VFR, as rain showers are not expected to
move in until Sunday morning. Better moisture transport directly
into the northwestern forecast area begins in the 11-15Z time frame.
As a result, most of the guidance reasonably suggests MVFR to IFR
visibilities for KSBN during the more extensive precipitation
periods. Kept conditions MVFR in the TAF for now given the
observational trend in locations already getting precipitation, but
wouldn't be surprised to see brief drops to 2SM during any heavier
showers. Have also added VCTS for this afternoon at KSBN given
instability increase. Finally winds will pick up tonight as the low
pressure to the southwest deepens and lifts northeastward. This will
lead to gusts to around 20kts at KSBN, in addition to wind shear
with stronger winds aloft.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Watch from Saturday evening through Sunday evening for
LMZ043-046.
&&
SYNOPSIS...MCD
SHORT TERM...T
LONG TERM...T
AVIATION...MCD
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Oct 13, 3:27 AM EDT, 23 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 327 AM EDT Fri Oct 13 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-140900- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 327 AM EDT Fri Oct 13 2017 /227 AM CDT Fri Oct 13 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-140900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 327 AM EDT Fri Oct 13 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Conditions hazardous to small craft are likely Sunday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 11:55 AM EDT | Special Weather Statement | IWX | Van Buren | 50 min |
| Oct 14, 2:31 PM EDT | Areal Flood Warning | IWX | Berrien, Cass | 6 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.